South Carolina, 2011

Hail and Damaging Wind in South Carolina, May 14, 2011

May 14, 2011 · NWS ILM · 6 events in 1 county or zone

A shortwave rotating around an upper low in the Ohio Valley sparked a round of severe thunderstorms during the time of peak heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A shortwave rotating around an upper low in the Ohio Valley sparked a round of severe thunderstorms during the time of peak heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 14, 9:35 AM EST, 2 hours 27 minutes earlier.

Area forecast discussion, May 14, 9:35 AM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1035 AM EDT SAT MAY 14 2011

.SYNOPSIS...
THE COMBINATION OF UPPER-LEVEL LOW PRESSURE TO OUR WEST...AND A
NEARLY STATIONARY FRONT ACROSS THE CAROLINAS...WILL RESULT IN
UNSETTLED WEATHER FOR THE NEXT SEVERAL DAYS. WEAK HIGH PRESSURE
WILL TAKE HOLD LATE NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 10:30 AM SATURDAY...SYNOPTIC SITUATION REMAINS UNCHANGED FOR
THE NEXT FEW HOURS. DAYTIME HEATING WILL EVENTUALLY OVERCOME
CONVECTIVE INHIBITION...CURRENTLY RUNNING ABOUT 100 J/KG WITH
CONVECTIVE TEMPERATURES FROM LOCAL RAOBS IN THE MIDDLE 80S. WITH THE
FORCING REMAINING WEAK DONT EXPECT ROBUST OR QUICK DEVELOPING
CONVECTION. HAVE DELAYED THE ONSET OF POPS FURTHER CITING THESE
FACTORS. LATEST NAM IS A BIT DISCONCERTING FOR TONIGHTS FORECAST AS
THE ACTIVITY CURRENTLY MOVING ACROSS THE FLORIDA PANHANDLE VIA A MID
LEVEL VORT IS NOW SHUNTED OFF THE COAST. WILL WAIT FOR OTHER 1200
UTC GUIDANCE TO ADDRESS THIS KEEPING FOCUS ON THE EXTREME NEAR TERM.
&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 AM SATURDAY...LOW-CONFIDENCE FORECAST ESPECIALLY FOR ONLY
BEING DAYS 2-3...AS IT WILL HINGE ON THE TIMING OF DISTURBANCES
PINWHEELING OFF A CLOSED UPPER LOW OVER THE OHIO VALLEY. ONE SUCH
DISTURBANCE WILL SWING THROUGH AROUND DAYBREAK SUNDAY. HAVE
FAVORED THE FASTER GFS WHICH WOULD PUT US IN NVA BY 12Z SUN...THUS
SUPPORTING A DRY FORECAST SUNDAY INTO SUNDAY NIGHT. MID-LEVEL DRY
AIR WILL BE THE MAIN FEATURE THRU THIS PERIOD...SO KEPT POPS OUT
OF THE FORECAST.

NEXT IN THE SERIES OF UPPER IMPULSES WILL COME INTO PLAY ON
MONDAY...WITH THE VORTICITY FIELD LOOKING INCREASINGLY CHAOTIC.
REALLY DIFFICULT TO HANG YOUR HAT ON THE TIMING...BUT AT THE VERY
LEAST IT WARRANTS THE RE-INTRODUCTION OF CHANCE POPS WITH A LITTLE
DIURNAL HELP ON MONDAY AFTERNOON. WENT ABOVE GUIDANCE TEMPS AS THE
FRONT NEVER REALLY GETS OFF THE COAST...SO WILL BE NEAR CLIMO BY
DAY AND ABOVE BY NIGHT. THE SOUTHWESTERLY LOW- LEVEL FLOW ALSO LED ME
TO DISREGARD THE BOTTOM FALLING OUT OF MODEL DEWPOINTS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 3 AM SATURDAY...CLOSED UPPER LOW WILL DOMINATE THE FIRST PART
OF THE EXTENDED FORECAST. TOUGH TO TIME THE DRY SLOT AND THEN THE
HEART OF THE COLD POOL OVER THE CAROLINAS...BUT WILL CARRY SOLID
CHANCE POPS TUESDAY INTO TUESDAY NIGHT. BEGINNING WEDNESDAY THE
UPPER LOW WILL CONSOLIDATE FARTHER TO OUR NORTH...ALLOWING A GRADUAL
WARMING TREND FOR DAYTIME TEMPS. CONFIDENCE STILL LIMITED BY MODEL
DISAGREEMENTS...AS THE GFS LIFTS THE UPPER LOW INTO NEW ENGLAND BY
FRIDAY...WHILE ECMWF SHOWS IT SITTING AND SPINNING OVER THE UPPER
OHIO VALLEY. EITHER WAY THE FORCING SHOULD REMAIN TO OUR NORTH AND
ALLOW FOR A DRY FORECAST FROM WEDNESDAY NIGHT ONWARD.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
AS OF 12Z...CONVECTION WILL FIRE TODAY...ALTHOUGH THERE IS RATHER
LOW CONFIDENCE WITH REGARDS TO TIMING. CONVECTION SHOULD INITIATE
FIRST NEAR THE COAST...WHERE THE SEA BREEZE RESULTANT WILL PROVIDE
SOME LOW LEVEL CONVERGENCE. THE LFC SHOULD ALSO BE FAIRLY LOW ALONG
THE COAST BY MID MORNING. THIS AFTERNOON...MORE WIDESPREAD
CONVECTION IS EXPECTED AS A SERIES OF WEAK SHORT WAVES PASSES
THROUGH THE CWA. VISIBILITIES COULD BE BRIEFLY LIFR IN THE HEAVY
SHOWERS AND ISOLATED THUNDERSTORMS.

OVERNIGHT...SOME MVFR/POSSIBLE IFR FOG IS EXPECTED...PARTICULARLY
AREAS THAT RECEIVED HEAVY RAIN. THERE COULD BE ANOTHER ROUND OF
CONVECTION...BUT TIMING AND LOCATION WILL BE DIFFICULT TO PIN DOWN.

EXTENDED OUTLOOK...MODERATE CONFIDENCE IN WIDESPREAD SHRA SUNDAY
MORNING. SCATTERED SHRA/TSRA POSSIBLE MONDAY THROUGH WEDNESDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 10:30 AM SATURDAY...NO CHANGES TO PREVIOUS FORECAST WITH THE
TRENDS REMAINING IN PLACE FOR SLOWLY BUILDING WINDS AND SEAS.

SHORT TERM /SUNDAY THROUGH MONDAY/...
AS OF 3 AM SATURDAY...HIGH PRESSURE OFFSHORE AND STATIONARY FRONT
OVER THE CAROLINAS WILL MAINTAIN A SW FLOW. HIGHEST WIND SPEEDS
EXPECTED SUNDAY NIGHT...WHEN THE GRADIENT TIGHTENS JUST ENOUGH TO
SUPPORT 15-20 KT. THESE HIGHER WIND SPEEDS SHOULD NOT LAST LONG
ENOUGH TO REALLY BUILD SEAS...SO 3-5 FT APPEARS TO BE THE WORST-
CASE SCENARIO.

LONG TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
AS OF 3 AM SATURDAY...MODEST SW FLOW WILL CONTINUE TO BE THE
THEME...BUT WE REMAIN HARD PRESSED TO TIME ANY INCREASES IN WIND
SPEEDS. FRONT WILL ALSO BE NEARBY...SO WILL GENERALLY KEEP IT
AROUND 15 KT. BETWEEN THAT AND THE EXPECTED OSCILLATIONS BETWEEN
SSW AND WSW...WAVE GROWTH WILL BE HELD IN CHECK. SEAS GENERALLY
3-4 FT THRU THE PERIOD...WITH 5 FT POSSIBLE AT TIMES ALONG FRYING
PAN SHOALS...BUT THAT WILL BE BEYOND 20 NM.

&&

.TIDES/COASTAL FLOODING...
THE FULL MOON WILL OCCUR ON TUESDAY...MAY 17. THE HIGHEST TIDES ARE
EXPECTED MAY 16-18 AND MINOR COASTAL FLOOD THRESHOLDS MAY BE
EXCEEDED DURING THIS TIME. THROUGH THE WEEKEND...THE TIDES WILL BE
NEAR ACTION STAGE...BUT SINCE WE ARE NOT EXPECTING STRONG ONSHORE
WINDS...COASTAL FLOODING IS NOT EXPECTED AT THE BEACHES ALTHOUGH
WATER LEVELS WILL BE HIGH...ESPECIALLY DURING THE EVENING WHEN THE
HIGHEST OF THE HIGH TIDES WILL OCCUR. ALONG THE CAPE FEAR RIVER IN
DOWNTOWN WILMINGTON...MINOR FLOODING IS EXPECTED DURING THE EVENING
HIGH TIDE THIS WEEKEND. HIGH TIDE TONIGHT IN DOWNTOWN WILMINGTON IS
AT 8 PM. MINOR FLOODING BEGINS AT AROUND 5.5 FT. WATER LEVELS ARE
EXPECTED TO REACH 5.7 FT TONIGHT. HIGH TIDE THIS MORNING IS AT 7 AM
AND THE WATER LEVELS SHOULD NOT EXCEED 5.4 FT AT THAT TIME.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...SHK
SHORT TERM...RAS
LONG TERM...RAS
AVIATION...43
TIDES/COASTAL FLOODING...RJD
Hazardous weather outlook, May 14, 4:49 AM EST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
549 AM EDT SAT MAY 14 2011

NCZ106-110-SCZ054-056-151000-
COASTAL PENDER-COASTAL BRUNSWICK-COASTAL HORRY-COASTAL GEORGETOWN-
549 AM EDT SAT MAY 14 2011

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

THUNDERSTORMS MAY CONTAIN LARGE HAIL AND STRONG TO DAMAGING WIND
GUSTS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE FULL MOON IS ON TUESDAY. TIDE LEVELS WILL CONTINUE TO
RISE AND MINOR COASTAL FLOOD THRESHOLDS MAY BE REACHED OR EXCEEDED
EARLY NEXT WEEK. THE RISK FOR MINOR FLOODING WILL BE CONFINED TO A
COUPLE HOURS EITHER SIDE OF THE EVENING HIGH TIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND TONIGHT.

NCZ108-151000-
COASTAL NEW HANOVER-
549 AM EDT SAT MAY 14 2011

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
...SMALL CRAFT SHOULD EXERCISE CAUTION FROM NOON EDT TODAY
THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

THUNDERSTORMS MAY CONTAIN LARGE HAIL AND STRONG TO DAMAGING WIND
GUSTS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE FULL MOON IS ON TUESDAY. TIDE LEVELS WILL CONTINUE TO
RISE AND MINOR COASTAL FLOOD THRESHOLDS MAY BE REACHED OR EXCEEDED
EARLY NEXT WEEK. THE RISK FOR MINOR FLOODING WILL BE CONFINED TO A
COUPLE HOURS EITHER SIDE OF THE EVENING HIGH TIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND TONIGHT.

NCZ107-151000-
INLAND NEW HANOVER-
549 AM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS MAY CONTAIN LARGE HAIL AND STRONG TO DAMAGING WIND
GUSTS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE FULL MOON IS ON TUESDAY. TIDE LEVELS WILL CONTINUE TO RISE AND
MINOR COASTAL FLOOD THRESHOLDS MAY BE REACHED OR EXCEEDED INTO
EARLY NEXT WEEK. IN DOWNTOWN WILMINGTON...THE RISK FOR MINOR
COASTAL FLOODING WILL BE GREATEST A COUPLE HOURS EITHER SIDE OF
THE EVENING HIGH TIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND TONIGHT.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-053-055-151000-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INLAND GEORGETOWN-
549 AM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS MAY CONTAIN LARGE HAIL AND STRONG TO DAMAGING WIND
GUSTS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND TONIGHT.

AMZ254-256-151000-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
549 AM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED BY THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED BY THIS EVENING AND TONIGHT.

AMZ250-252-151000-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
549 AM EDT SAT MAY 14 2011

...SMALL CRAFT SHOULD EXERCISE CAUTION FROM NOON EDT TODAY
THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT SHOULD EXERCISE CAUTION.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE BY THIS EVENING AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED BY THIS EVENING AND TONIGHT.

RJD

In the hours before

Special weather statement, May 14, 11:26 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1226 PM EDT SAT MAY 14 2011

SCZ053>056-141715-
INLAND GEORGETOWN-INLAND HORRY-COASTAL HORRY-COASTAL GEORGETOWN-
1226 PM EDT SAT MAY 14 2011

...A STRONG THUNDERSTORM PRODUCING SMALL HAIL OVER NORTHERN
GEORGETOWN COUNTY...

AT 1225 PM EDT...A STRONG THUNDERSTORM WAS...OVER PLANTERSVILLE...OR
11 MILES WEST OF MURRELLS INLET...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY
WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS ARE CONWAY...RED HILL...
SOCASTEE...BUCKSPORT...BUCKSVILLE...BURGESS...DONGOLA...
FORESTBROOK...HICKORY GROVE...JACKSON...PLANTERSVILLE AND YAUHANNAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3352 7938 3370 7926 3370 7924 3370 7925
      3370 7920 3372 7919 3376 7922 3390 7913
      3377 7888 3342 7920

MBB

The radar

The Wilmington radar (KLTX), 73 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Horry

When
May 14, 12:02 PM EST to 12:04 PM EST
Where
Horry County, 1.34 mi WNW of Burgess
Measured
1 in hail
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
33.610, -79.070

Hail to the size of quarters was reported at the Blackmoor Golf Course.

Hail, Horry

When
May 14, 12:10 PM EST to 12:12 PM EST
Where
Horry County, 1.8 mi SW of Socastee
Measured
1.25 in hail
Property damage
$1,000
Reported by
Public
Coordinates
33.660, -79.020

Hail to the size of half dollars was reported.

Thunderstorm Wind, Horry

When
May 14, 12:14 PM EST to 12:16 PM EST
Where
Horry County, 1.69 mi WSW of Pine Is
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
33.722, -78.958

One house sustained siding and roof damage in the Carolina Forest subdivision. Large branches were also reported down.

Hail, Horry

When
May 14, 12:20 PM EST to 12:22 PM EST
Where
Horry County, 2.79 mi NW of Ocean Forest
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
33.755, -78.868

Hail to the size of quarters was reported.

Hail, Horry

When
May 14, 12:27 PM EST to 12:29 PM EST
Where
Horry County, 0.39 mi NE of Socastee
Measured
1.75 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.683, -78.995

Hail to the size of golf balls was observed on Socastee Boulevard by the sheriff's department.

Hail, Horry

When
May 14, 12:29 PM EST to 12:31 PM EST
Where
Horry County, 1.69 mi WSW of Pine Is
Measured
1 in hail
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
33.722, -78.958

Hail to the size of quarters was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316338, 316341, 316346, 316345, 316339, 316340.